By dew963 Latest Reply 2009-10-27 12:49:10 -0500
Started 2009-10-27 06:22:59 -0500

I had surgery and could not take my meds, the next day my meter sais 345, it took me 5 days to get it back to normal, is this normal and has anyone else had this problem?

7 replies

Sue Turner
Sue Turner 2009-10-27 11:24:15 -0500 Report

My question is: What is your normal blood sugar reading? I haven't had surgery since I have been diagnosed with diabetes, but my bs runs in the 200 and 300s all the time,and I am on the pump. Of course, I check mine 6,7,8, times daily, or more, depending on what is going on with it. I am assuming that you are type II. They should have given you some insulin to get your bs back down to normal quickly instead of letting it go on for five days.

When I was first diagnosed, I ended up in the ER with a reading that was off the charts so we don't really know how high it got, I was in full blown Ketoacidosis. I was admitted for several days in order to get my bs down. When it got down in the 300s they sent me home. That was still too high. When I got in to see my endocrinologist, she told me that they were giving me the wrong insulin in the hospital. Guess that is the reason it didn't get down any lower than the 300s.

Take care of yourslef, and stay on top of things. Don't be afraid to ask questions, and make demands, that seems to be the only way to get the care that you need.

John Crowley
John CrowleyCA 2009-10-27 12:49:10 -0500 Report

Sue, are you making any progress on getting your blood sugar below 200? It seems with the pump you should be seeing much better results than that.

John Crowley
John CrowleyCA 2009-10-27 10:48:37 -0500 Report

Yes, surgery can definitely cause your blood sugar to go higher. Any surgery is pretty traumatic for your body. Plus, the mental stress of surgery can also add to higher blood sugars.

Make sure you monitor your blood sugar closely and work with your doctor to try to bring it down quickly.

justjohn49 2009-10-27 10:45:06 -0500 Report

wow! I have been in and out of the hospital all my life and the first question put to me is; Are you a diabetic? My last hospitalization I could not take metformin so they gave me insulin to help with my sugars. My primary care doctor admitted that he does not know anything about diabetes and referred me to an endocrinologist. To have have that high a blood sugar while in the hospital and no one caught it is shameful to say the least. Health care reform anyone? Anyone?

ptsparkle 2009-10-27 10:09:15 -0500 Report

Been through that myself in reverse. Didn't have time to go off my coumadin, and had some minor issues. The important thing is to not let it stress you out too much, but get right back on track. Good luck, stay healthy.

hbkunkel 2009-10-27 09:12:06 -0500 Report

I agree. The trauma of surgery reeks havoc with our bodies. But you need to have a plan with your doctor to reduce the problem in the future. One way might be for injections of insulin while in the hospital. But you need to have a discussion with your doctor. Hope you are feeling better.

kdroberts 2009-10-27 07:50:27 -0500 Report

It's pretty normal to not take certain meds after surgery and then the trauma of the surgery itself cause issues inblood sugar control. Your doctors should have worked with you on a temporary treatment plan so you didn't go as high as you did.

Next Discussion: New Member »